Before antidepressants, I was articulate and accomplished. I could think — I could do anything I set out to do. I was a banking executive living in a beautiful apartment in Boston’s Back Bay when a home invasion in 1985 prompted my doctor to prescribe antidepressants for PTSD.
Just as my attacker slammed into me, SSRI antidepressants ambushed the neurotransmitters in my brain causing cognitive decline, severe anxiety, panic attacks and suicidal depression.
They helped me function for a while, but the debilitating mental and physical side effects of antidepressants held me prisoner. I couldn’t “decide” to get off them.
Antidepressants Led to More Drugs
When the antidepressants didn’t “work,” my doctors either upped the dosage of the one I was on or switched me to a different one. A higher dose made the side effects worse; a new drug continued the assault on my brain under a different name.
In an effort to tamp down overwhelming anxiety, which is one of the most common side effects of antidepressants, I was given tranquilizers. When I complained I couldn’t sleep, I was given addictive sleeping pills. When I was constantly wound up, couldn’t focus, and showed a terrible temper, I was told I had ADHD and was given amphetamines. In a strange way I was relieved when I got the ADHD diagnosis because what I was going through had a name. Once again the meds didn’t help and, after testing, I was told I didn’t have ADHD. When I asked what was wrong with me, none of my healthcare providers had an answer.
Over the years, I was prescribed 16 of the 25 top-selling psychotherapeutic drugs — I never got any better.
My Life on Antidepressants
Antidepressants caused innumerable mental and physical problems. I merely subsisted from day-to-day trying to cope with what the drugs were doing to me. Uncontrollable high anxiety ruled, and I thought about suicide every day.
I read self-help books and saw a therapist every week, but it was a losing battle. I was powerless against what the chemicals were doing to my brain and body. To make matters worse, my doctors made me feel as if I weren’t trying hard enough.
When I tried to read a book, it didn’t make sense. I couldn’t understand what people were saying to me. When I was talking, I’d get mid-sentence and go blank. Before I made a simple phone call, I’d have to write out a script to help me stay on track.
Physically, I was a mess: dry mouth, headaches, gagging, flushing/sweating, blurry vision, head buzzing, body aches, lack of coordination, high cholesterol and a 45-pound weight gain.
I’d get in the car and just drive around. One time, I’d written “dinner” on my shopping list and walked out of the store with a bag of carrots. When I got to a familiar intersection, I’d panic because I didn’t know where I was.
I had always been a “can-do” kind of person. On antidepressants, my life turned into a series of catastrophes: I had to close my public relations agency, declare bankruptcy and move into subsidized housing, where I live today.
The most devastating blow came in 2012, when I was declared totally disabled. Before my lawyer and I walked into court, he told me that our judge usually rendered her opinion in two weeks. On that day, she declared my complete disability then and there. As I walked out of the courtroom with my new label, I thought, “How could this be happening?”
But I could still remember how I used to be, so I decided to come off antidepressants in 2015. When I told my doctor I wanted to quit, she tried to talk me out of it. She offered a dire warning: “If you come off antidepressants, your depression could get worse.” I was already living in hell, so what did I have to lose?
My Tapering Experience
Over the years, a couple of doctors took me off antidepressants cold turkey with disastrous results. Or, they put me on a taper schedule that was too abrupt: too large a milligram decrease over too short a period of time. When severe discontinuation symptoms surfaced, they’d halt the tapering process and return me to “a more therapeutic” dose.
By 2015, the only med I was taking was Effexor (venlafaxine, an SNRI). I had been on it for three years, and it caused the worst side effects of any antidepressant I had ever taken.
When I started to come off venlafaxine, my psychiatrist reduced the dose in half in just three weeks. My system couldn’t process the rapid decrease, and I went nuts. I opened my second floor bedroom window and was ready to pitch myself into oblivion. I called the EMTs instead.
After that scare, I went back to a higher dose and started to devise my own tapering schedule, cutting back the med the least possible amount each time and staying on that decrease for two weeks. I’ve since learned that had I stayed on each decrease longer, the discontinuing side effects I experienced would have been less severe.
In order to keep track of my tapers, I started an RX calendar and noted down how much I took each day. It helped me realize what I had already accomplished and where I was in the process. Most importantly, keeping an RX calendar made me feel that I was in control — for the first time in a long time.
Getting My Life Back
I wish I could say everything got better right away when I stopped taking antidepressants. As the venlafaxine gradually left my system, I experienced brain zaps, headaches, dizziness, nausea and sweating. It took a long time for these discontinuing symptoms to diminish and finally go away, but now I’ve got my old self back.
Even while I was coping with the side effects of quitting, there was a bright light. Just weeks after I was completely off venlafaxine, the pervasive, desperate depression I had lived with for so long simply vanished. It was as if a window shade in my head had been raised all the way to the top for the first time in years, and I knew I was going to be alright.
As the months passed, my brain continued to reset itself. Gradually, things started to make sense again. I could finally understand what people were saying to me. I could carry on a conversation without having a “brain hitch.” As the overload of serotonin dissipated, I realized I wasn’t stuck anymore — I was getting better every day.
My blurry vision cleared up, my mouth wasn’t dry anymore, I stopped walking into door jams, and I slept through the night. I’ve lost 45 pounds and my cholesterol, which had been dangerously high, dropped 60 points to a safe level.
What I’ve Learned
As I tried to put together the pieces of the pharmaceutical puzzle that plagued me for so long, I came across some astonishing research:
Dr. Irving Kirsch, director of Placebo Studies at Harvard Medical School, concludes in his study, “Antidepressants and the Placebo Effect” (National Institutes of Health, 2014), that any benefit from antidepressants is from the patient’s belief in the drug and not from the drug’s chemical composition.
- A study conducted by the Nordic Center in Copenhagen (reported in British Medical Journal, 2016) revealed that pharmaceutical companies inflated the efficacy of antidepressants in their trial reporting and withheld negative drug responses from the medical community and the public. After reviewing 70 trials (18,000 patients), the researchers found that the occurrence of suicidal thoughts and aggressive behavior doubled in some age groups.
- Harvard Health reports that 24% of women in their 40s and 50s take antidepressants. From 1999-2016, the national suicide rate increased 24%, while the suicide rate for women 45-64 jumped 63% (CDC).
I’m still having a hard time understanding how this could have happened. It’s been suggested to me by a therapist that what I’m going through now is another kind of PTSD: the ongoing trauma of realizing what antidepressants did to me for 30 years.
Mad in America hosts blogs by a diverse group of writers. These posts are designed to serve as a public forum for a discussion—broadly speaking—of psychiatry and its treatments. The opinions expressed are the writers’ own.
Mad in America has made some changes to the commenting process. You no longer need to login or create an account on our site to comment. The only information needed is your name, email and comment text. Comments made with an account prior to this change will remain visible on the site.